The Birkhoff theorem for unitary matrices of prime dimension

A. De Vos (Alexis), S. De Baerdemacker
Linear Algebra and its Applications
493 (2016), 455-468


The Birkhoff's theorem states that any doubly stochastic matrix lies inside a convex polytope with the permutation matrices at the corners. We prove that any unitary matrix with equal line sums can also be written as a sum of permutation matrices (with sum of weights equal 1). Furthermore, when the matrix dimension is prime, we prove that the unitary matrix lies inside a convex complex Birkhoff polytope.

Open Access version available at UGent repository